Previous |  Up |  Next

Article

Full entry | Fulltext not available (moving wall 24 months)      Feedback
Keywords:
stochastic Galerkin method; reduced basis method; deflated conjugate gradients method; Darcy flow problem
Summary:
We examine different approaches to an efficient solution of the stochastic Galerkin (SG) matrix equations coming from the Darcy flow problem with different, uncertain coefficients in apriori known subdomains. The solution of the SG system of equations is usually a very challenging task. A relatively new approach to the solution of the SG matrix equations is the reduced basis (RB) solver, which looks for a low-rank representation of the solution. The construction of the RB is usually done iteratively and consists of multiple solutions of systems of equations. We examine multiple approaches and their modifications to the construction of the RB, namely the reduced rational Krylov subspace method and Monte Carlo sampling approach. We also aim at speeding up the process using the deflated conjugate gradients (DCG). We test and compare these methods on a set of problems with a varying random behavior of the material on subdomains as well as different geometries of subdomains.
References:
[1] Babuška, I., Nobile, F., Tempone, R.: A stochastic collocation method for elliptic partial differential equations with random input data. SIAM J. Numer. Anal. 45 (2007), 1005-1034. DOI 10.1137/050645142 | MR 2318799 | Zbl 1151.65008
[2] Babuška, I., Tempone, R., Zouraris, G. E.: Galerkin finite element approximations of stochastic elliptic partial differential equations. SIAM J. Numer. Anal. 42 (2004), 800-825. DOI 10.1137/S0036142902418680 | MR 2084236 | Zbl 1080.65003
[3] Ballani, J., Grasedyck, L.: A projection method to solve linear systems in tensor format. Numer. Linear Algebra Appl. 20 (2013), 27-43. DOI 10.1002/nla.1818 | MR 3007237 | Zbl 1289.65049
[4] Barth, A., Schwab, C., Zollinger, N.: Multi-level Monte Carlo finite element method for elliptic PDEs with stochastic coefficients. Numer. Math. 119 (2011), 123-161. DOI 10.1007/s00211-011-0377-0 | MR 2824857 | Zbl 1230.65006
[5] Benner, P., Onwunta, A., Stoll, M.: Low-rank solution of unsteady diffusion equations with stochastic coefficients. SIAM/ASA J. Uncertain. Quantif. 3 (2015), 622-649. DOI 10.1137/130937251 | MR 3376791 | Zbl 1325.65016
[6] Béreš, M.: An efficient reduced basis construction for stochastic Galerkin matrix equations using deflated conjugate gradients. AETA 2018-Recent Advances in Electrical Engineering and Related Sciences: Theory and Application I. Zelinka et al. Lecture Notes in Electrical Engineering 554, Springer, Cham (2019), 175-184. DOI 10.1007/978-3-030-14907-9_18
[7] Béreš, M., Domesová, S.: The stochastic Galerkin method for Darcy flow problem with log-normal random field coefficients. Advances in Electrical and Electronic Engineering 15 (2017), 13 pages. DOI 10.15598/aeee.v15i2.2280
[8] Bespalov, A., Powell, C. E., Silvester, D.: Energy norm a posteriori error estimation for parametric operator equations. SIAM J. Sci. Comput. 36 (2014), A339--A363. DOI 10.1137/130916849 | MR 3177362 | Zbl 1294.35199
[9] Bespalov, A., Silvester, D.: Efficient adaptive stochastic Galerkin methods for parametric operator equations. SIAM J. Sci. Comput. 38 (2016), A2118--A2140. DOI 10.1137/15M1027048 | MR 3519560 | Zbl 1416.65435
[10] Caflisch, R. E.: Monte Carlo and quasi-Monte Carlo methods. Acta Numerica 7 (1998), 1-49. DOI 10.1017/S0962492900002804 | MR 1689431 | Zbl 0949.65003
[11] Chen, C. S., Hon, Y. C., Schaback, R. A.: Scientific Computing with Radial Basis Functions. Department of Mathematics, University of Southern Mississippi, Hattiesburg (2005).
[12] Chen, Y., Jiang, J., Narayan, A.: A robust error estimator and a residual-free error indicator for reduced basis methods. Comput. Math. Appl. 77 (2019), 1963-1979. DOI 10.1016/j.camwa.2018.11.032 | MR 3926856
[13] Chen, P., Quarteroni, A., Rozza, G.: Comparison between reduced basis and stochastic collocation methods for elliptic problems. J. Sci. Comput. 59 (2014), 187-216. DOI 10.1007/s10915-013-9764-2 | MR 3167732 | Zbl 1301.65007
[14] Chen, P., Quarteroni, A., Rozza, G.: Reduced basis methods for uncertainty quantification. SIAM/ASA J. Uncertain. Quantif. 5 (2017), 813-869. DOI 10.1137/151004550 | MR 3687858 | Zbl 1400.65010
[15] Christakos, G.: Random Field Models in Earth Sciences. Academic Press, San Diego (1992). DOI 10.1016/C2009-0-22238-0
[16] Cliffe, K. A., Giles, M. B., Scheichl, R., Teckentrup, A. L.: Multilevel Monte Carlo methods and applications to elliptic PDEs with random coefficients. Comput. Vis. Sci. 14 (2011), 3-15. DOI 10.1007/s00791-011-0160-x | MR 2835612 | Zbl 1241.65012
[17] Crowder, A. J., Powell, C. E.: CBS constants & their role in error estimation for stochastic Galerkin finite element methods. J. Sci. Comput. 77 (2018), 1030-1054. DOI 10.1007/s10915-018-0736-4 | MR 3860199 | Zbl 1404.65257
[18] Dolgov, S., Khoromskij, B. N., Litvinenko, A., Matthies, H. G.: Polynomial chaos expansion of random coefficients and the solution of stochastic partial differential equations in the tensor train format. SIAM/ASA J. Uncertain. Quantif. 3 (2015), 1109-1135. DOI 10.1137/140972536 | MR 3418232 | Zbl 1329.65271
[19] Elman, H. C., Su, T.: A low-rank multigrid method for the stochastic steady-state diffusion problem. SIAM J. Matrix Anal. Appl. 39 (2018), 492-509. DOI 10.1137/17M1125170 | MR 3775135 | Zbl 1390.35437
[20] Freeze, R. A.: A stochastic-conceptual analysis of one-dimensional groundwater flow in nonuniform homogeneous media. Water Resources Research 11 (1975), 725-741. DOI 10.1029/WR011i005p00725
[21] Gittelson, C. J.: Stochastic Galerkin discretization of the log-normal isotropic diffusion problem. Math. Models Methods Appl. Sci. 20 (2010), 237-263. DOI 10.1142/S0218202510004210 | MR 2649152 | Zbl 1339.65216
[22] Güttel, S.: Rational Krylov approximation of matrix functions: Numerical methods and optimal pole selection. GAMM-Mitt. 36 (2013), 8-31. DOI 10.1002/gamm.201310002 | MR 3095912 | Zbl 1292.65043
[23] Heiss, F., Winschel, V.: Likelihood approximation by numerical integration on sparse grids. J. Econom. 144 (2008), 62-80. DOI 10.1016/j.jeconom.2007.12.004 | MR 2439922 | Zbl 1418.62466
[24] Hoeksema, R. J., Kitanidis, P. K.: Analysis of the spatial structure of properties of selected aquifers. Water Resources Research 21 (1985), 563-572. DOI 10.1029/WR021i004p00563
[25] Karypis, G., Kumar, V.: A fast and high quality multilevel scheme for partitioning irregular graphs. SIAM J. Sci. Comput. 20 (1998), 359-392. DOI 10.1137/S1064827595287997 | MR 1639073 | Zbl 0915.68129
[26] Keese, A., Mathhies, H. G.: Adaptivity and sensitivity for stochastic problems. Computational Stochastic Mechanics 4 P. D. Spanos et al. Millpress, Rotterdam (2003), 311-316.
[27] Khoromskij, B. N., Schwab, C.: Tensor-structured Galerkin approximation of parametric and stochastic elliptic PDEs. SIAM J. Sci. Comput. 33 (2011), 364-385. DOI 10.1137/100785715 | MR 2783199 | Zbl 1243.65009
[28] Kroese, D. P., Taimre, T., Botev, Z. I.: Handbook for Monte Carlo Methods. Wiley Series in Probability and Statistics, Wiley, Hoboken (2011). DOI 10.1002/9781118014967 | Zbl 1213.65001
[29] Lee, K., Elman, H. C.: A preconditioned low-rank projection method with a rank-reduction scheme for stochastic partial differential equations. SIAM J. Sci. Comput. 39 (2017), S828--S850. DOI 10.1137/16M1075582 | MR 3716585 | Zbl 1373.60126
[30] Lord, G. J., Powell, C. E., Shardlow, T.: An Introduction to Computational Stochastic PDEs. Cambridge Texts in Applied Mathematics, Cambridge University Press, Cambridge (2014). DOI 10.1017/CBO9781139017329 | MR 3308418 | Zbl 1327.60011
[31] Mathelin, L., tre, O. Le Maî: Dual-based a posteriori error estimate for stochastic finite element methods. Commun. Appl. Math. Comput. Sci. 2 (2007), 83-115. DOI 10.2140/camcos.2007.2.83 | MR 2369381 | Zbl 1131.65003
[32] Matthies, H. G., Zander, E.: Solving stochastic systems with low-rank tensor compression. Linear Algebra Appl. 436 (2012), 3819-3838. DOI 10.1016/j.laa.2011.04.017 | MR 2914549 | Zbl 1241.65016
[33] Nelson, P. H.: Permeability-porosity relationships in sedimentary rocks. Log Analyst 35 (1994), 38-62.
[34] Newsum, C. J., Powell, C. E.: Efficient reduced basis methods for saddle point problems with applications in groundwater flow. SIAM/ASA J. Uncertain. Quantif. 5 (2017), 1248-1278. DOI 10.1137/16M1108856 | MR 3732952 | Zbl 1398.65282
[35] Nobile, F., Tempone, R., Webster, C. G.: A sparse grid stochastic collocation method for partial differential equations with random input data. SIAM J. Numer. Anal. 46 (2008), 2309-2345. DOI 10.1137/060663660 | MR 2421037 | Zbl 1176.65137
[36] Nouy, A.: A generalized spectral decomposition technique to solve a class of linear stochastic partial differential equations. Comput. Methods Appl. Mech. Eng. 196 (2007), 4521-4537. DOI 10.1016/j.cma.2007.05.016 | MR 2354451 | Zbl 1173.80311
[37] Nouy, A.: Construction of generalized spectral bases for the approximate resolution of stochastic problems. Mecanique et Industries 8 (2007), 283-288. DOI 10.1051/meca:2007050
[38] Nouy, A.: Generalized spectral decomposition method for solving stochastic finite element equations: Invariant subspace problem and dedicated algorithms. Comput. Methods Appl. Mech. Eng. 197 (2008), 4718-4736. DOI 10.1016/j.cma.2008.06.012 | MR 2464512 | Zbl 1194.74458
[39] Nouy, A.: Recent developments in spectral stochastic methods for the numerical solution of stochastic partial differential equations. Arch. Comput. Methods Eng. 16 (2009), 251-285. DOI 10.1007/s11831-009-9034-5 | MR 2533492 | Zbl 1360.65036
[40] Nouy, A.: Proper generalized decompositions and separated representations for the numerical solution of high dimensional stochastic problems. Arch. Comput. Methods Eng. 17 (2010), 403-434. DOI 10.1007/s11831-010-9054-1 | MR 2739946 | Zbl 1269.76079
[41] Nouy, A., Maitre, O. P. Le: Generalized spectral decomposition for stochastic nonlinear problems. J. Comput. Phys. 228 (2009), 202-235. DOI 10.1016/j.jcp.2008.09.010 | MR 2464076 | Zbl 1157.65009
[42] Petras, K.: Smolyak cubature of given polynomial degree with few nodes for increasing dimension. Numer. Math. 93 (2003), 729-753. DOI 10.1007/s002110200401 | MR 1961886 | Zbl 1024.65023
[43] Powell, M. J. D.: Radial basis function methods for interpolation to functions of many variables. HERCMA 2001. Proceedings of the 5th Hellenic-European Conference on Computer Mathematics and Its Applications E. A. Lipitakis LEA, Athens (2002), 2-24. Zbl 1048.65502
[44] Powell, C. E., Elman, H. C.: Block-diagonal preconditioning for spectral stochastic finite-element systems. IMA J. Numer. Anal. 29 (2009), 350-375. DOI 10.1093/imanum/drn014 | MR 2491431 | Zbl 1169.65007
[45] Powell, C. E., Silvester, D., Simoncini, V.: An efficient reduced basis solver for stochastic Galerkin matrix equations. SIAM J. Sci. Comput. 39 (2017), A141--A163. DOI 10.1137/15M1032399 | MR 3594329 | Zbl 1381.35257
[46] Pultarová, I.: Adaptive algorithm for stochastic Galerkin method. Appl. Math., Praha 60 (2015), 551-571. DOI 10.1007/s10492-015-0111-9 | MR 3396480 | Zbl 1363.65005
[47] Pultarová, I.: Hierarchical preconditioning for the stochastic Galerkin method: Upper bounds to the strengthened CBS constants. Comput. Math. Appl. 71 (2016), 949-964. DOI 10.1016/j.camwa.2016.01.006 | MR 3461271
[48] Robert, C. P., Casella, G.: Monte Carlo Statistical Methods. Springer Texts in Statistics, Springer, New York (2004). DOI 10.1007/978-1-4757-4145-2 | MR 2080278 | Zbl 1096.62003
[49] Saad, Y., Yeung, M., Erhel, J., Guyomarc'h, F.: A deflated version of the conjugate gradient algorithm. SIAM J. Sci. Comput. 21 (2000), 1909-1926. DOI 10.1137/S1064829598339761 | MR 1766015 | Zbl 0955.65021
[50] Santner, T. J., Williams, B. J., Notz, W. I.: The Design and Analysis of Computer Experiments. Springer Series in Statistics, Springer, New York (2003). DOI 10.1007/978-1-4757-3799-8 | MR 2160708 | Zbl 1041.62068
[51] Simoncini, V.: Analysis of the rational Krylov subspace projection method for large-scale algebraic Riccati equations. SIAM J. Matrix Anal. Appl. 37 (2016), 1655-1674. DOI 10.1137/16M1059382 | MR 3570279 | Zbl 06655499
[52] Sousedík, B., Ghanem, R. G., Phipps, E. T.: Hierarchical Schur complement preconditioner for the stochastic Galerkin finite element methods. Numer. Linear Algebra Appl. 21 (2014), 136-151. DOI 10.1002/nla.1869 | MR 3150614 | Zbl 1324.65045
[53] Ullmann, E.: A Kronecker product preconditioner for stochastic Galerkin finite element discretizations. SIAM J. Sci. Comput. 32 (2010), 923-946. DOI 10.1137/080742853 | MR 2639600 | Zbl 1210.35306
[54] Ullmann, S., Lang, J.: Stochastic Galerkin reduced basis methods for parametrized linear elliptic PDEs. Available at https://arxiv.org/abs/1812.08519 (2018), 20 pages.
[55] Wan, X., Karniadakis, G. E.: An adaptive multi-element generalized polynomial chaos method for stochastic differential equations. J. Comput. Phys. 209 (2005), 617-642. DOI 10.1016/j.jcp.2005.03.023 | MR 2151997 | Zbl 1078.65008
[56] Xiu, D.: Numerical Methods for Stochastic Computations. A Spectral Method Approach. Princeton University Press, Princeton (2010). DOI 10.1515/9781400835348 | MR 2723020 | Zbl 1210.65002
Partner of
EuDML logo